What you need to know about GHB/GBL
How much do you know about GHB (gamma hydroxybutyrate), or fantasy as it's most commonly known in New Zealand?
GHB, and its more potent form GBL, is a central nervous system depressant, which means it slows the body down. It’s a colourless, odourless liquid that’s usually taken orally in small doses.
What are the effects of GHB/GBL?
The effects come on very quickly (usually about 15 minutes) and lasts a few hours. Some of the effects include:
- Problems with vision
- Heightened sensuality
- Slow heart rate
- Nausea or vomiting
- Memory loss
- Loss of consciousness
|Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.|
What are the risks of GHB/GBL?
As a central nervous system depressant, it’s particularly risky for people with existing heart or breathing problems, epilepsy, sensitivity to other central nervous system depressants, or general poor health.
While mixing drugs is always a bad idea, mixing GHB with other depressants like alcohol is particularly dangerous and can lead to nausea, breathing problems, even death.
GHB increases your sex drive and lowers inhibitions. Its effects can also cause short-term memory loss and can impact the ability to consent. As a result, it has a reputation for being used to facilitate sexual assault.
Because the dose is so small, there is very little margin of error – less than a millilitre more could leave someone unconscious, or lead to an overdose. There’s also an overdose risk when people re-dose too soon after a previous dose. Learn to recognise the signs of an overdose and be ready to call 111 in an emergency.
Like all drugs, the purity and potency can vary a lot between batches. Always be cautious to avoid accidental overdose.
While it’s safest not to use drugs at all, there are some steps you can take to help reduce the risk:
- Low doses usually pose less risk.
- Avoid repeated dosing.
- Avoid mixing drugs as the combined effects can be unpredictable.
- Make sure you are with people that you trust, and who have knowledge of first aid.
If you or someone you love has overdosed on GHB/GBL, get immediate medical attention to make sure airways remain clear and that vital signs remain stable. Many people who end up in the emergency room for GHB/GBL overdose will be intubated to protect their airway. You can find out more about GHB and how to stay safe through the NZ Drug Foundation.
If you have any concerns about your own drinking or drug taking, get in touch with the Alcohol Drug Helpline Call 0800 787 797, or text 8681, to speak with a trained counsellor – they’ll be able to provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team through the website.
Latest ArticlesSee all
1 Dec 2020
Feel like it’s time to give up cannabis?
26 Nov 2020
Drug driving - don't risk it
24 Nov 2020
What’s the deal with fake Xanax in NZ?
19 Nov 2020
Synthetic cannabinoids and how to help
17 Nov 2020
What are the effects of synthetic cathinones?
11 Nov 2020